Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 194, NWS Columbia, SC

November 19, 2003Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Nov 19, 2003, 8:33 AM EST for Richland County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 8:33 AM EST (13:33 UTC)
Expired
Nov 19, 2003, 9:15 AM EST
In force
42 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 19, 7:25 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 191333
SVRCAE
SCC079-191415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
832 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 915 AM EST.

* AT 831 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF EASTOVER...MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    EASTOVER.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3381 8061 3376 8069 3377 8079 3381 8085
          3387 8073 3393 8063

CDL/MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 7:47 AM EST, 46 minutes earlier.

Area forecast discussion, Nov 19, 7:47 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
747 AM EST WED NOV 19 2003

.DISCUSSION...
UPDATE CAE ZONES FOR NEW TORNADO WATCH UNTIL 1 PM. OTHERWISE
NO CHANGES TO HIGH TEMPERATURES AND POPS.

&&

.CAE...WIND ADVISORY AREA LAKES TODAY ALL COUNTY WARNING AREA.

&&

 07

********************************************************************

.PREV DISCUSSION...
411 AM EST WED NOV 19 2003

.SHORT TERM...
TODAY THROUGH FRIDAY. STRONG SHORT WAVE MOVING THROUGH THE AREA
DURING THE AFTERNOON. IN THE MEANTIME THE CAE 88D IS PICKING A
SQUALL LINE IN EASTERN GEORGIA WHICH WILL MOVE EAST AND PRODUCE
STRONG STORMS OVER THE WESTERN PART OF THE CWA THROUGH 8 AM. THE
CONVECTIVE POTENTIAL IS FAVORING SUPERCELL DEVELOPMENT DURING THIS
TIME WHICH COINCIDE WITH THE TORNADO WATCH. ELEVATED CAPES TO 1000
AND STORM RELATIVE HELICITIES 300-400. THE MAIN LIMITING FACTOR IN
THE EAST PART OF CWA WILL BE A FAIRLY STABLE LOWER ATMOSPHERE WITH
LIS +2/+3. IN THE WESTERN PART OF CWA...LIS -1/-3 COULD ALLOW
STRONG WINDS TO REACH THE SURFACE. THERE IS ALSO AN H8 THERMAL
RIDGE IN THE AREA THROUGH 12-13Z BUT MODELS SHOW H8 CAA BY 15Z
ABOUT TIME OF COLD FRONT MOVING INTO AREA. SO EXPECT WORST WEATHER
NOW UNTIL ABOUT 13-14Z. SHORT WAVE MOVES EAST THIS AFTERNOON AND
HIGH PRESSURE BUILDS IN TONIGHT THROUGH FRIDAY. MOS TEMPERATURES
LOOK REASONABLE.

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY. RIDGE OVER AREA THROUGH SUNDAY MOVES
EAST SUNDAY NIGHT AS ANOTHER SHORT WAVE AND COLD FRONT APPROACH
WITH CHANCE OF SHOWERS MONDAY. MORE HIGH PRESSURE FOR TUESDAY.

&&

.CAE...WIND ADVISORY AREA LAKES TODAY ALL COUNTY WARNING AREA.

&&
Hazardous weather outlook, Nov 19, 4:00 AM EST, 4 hours 33 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191300-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
400 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

A LINE OF THUNDERSTORMS IS EXPECTED THIS MORNING. THERE IS A SLIGHT
RISK OF SEVERE WEATHER...THE MAIN THREAT IS ISOLATED TORNADOES AND
DOWNBURST WINDS TO 70 MPH. HAIL MAY BE A THREAT DURING THE LATE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

AWP

In the hours before

Special weather statement, Nov 19, 3:46 AM EST, 4 hours 47 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-191439-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
346 AM EST WED NOV 19 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SEVERE WEATHER POSSIBLE THIS MORNING...

A COLD FRONT WILL APPROACH THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA THIS MORNING. WARM MOIST AIR
AHEAD OF THE FRONT...AS WELL AS STRONG UPPER LEVEL DYNAMICS WILL
SUPPORT THE DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE FRONT. SOME OF
THE STORMS MAY REACH SEVERE LIMITS. THE FRONT IS EXPECTED TO PUSH
EAST OF THE MIDLANDS BY LATE MORNING.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE ISOLATED
TORNADOES...AND DAMAGING DOWNBURST WINDS TO 70 MPH. HAIL MAY BECOME
A THREAT BY LATE MORNING AS THE COLD FRONT PUSHES THROUGH THE AREA.

ALL INTERESTS SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE
INCREASING THREAT OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS
TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.

SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

AWP
Special weather statement, Nov 19, 6:08 AM EST, 2 hours 25 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-191708-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 AM EST WED NOV 19 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

TORNADO WATCH 965 CONTINUES IN EFFECT FOR THE CENTRAL SAVANNAH RIVER
AREA AND THE MIDLANDS OF SOUTH CAROLINA.

A LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS EXTENDING FROM THE
UPSTATE SOUTH CAROLINA SOUTHWEST ACROSS MCCORMICK COUNTY TO
AUGUSTA...WILL CONTINUE TO MOVE EAST-NORTHEAST. STRONG GUSTY WINDS
IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE SHOWERS. LOCALLY HEAVY
RAIN CAN BE EXPECTED...MAINLY FROM AUGUSTA ACROSS SALUDA AND
NEWBERRY COUNTIES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
UPDATES.

AWP
Special weather statement, Nov 19, 7:39 AM EST, 54 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-191839-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 AM EST WED NOV 19 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...STRONG THUNDERSTORMS MOVING INTO THE COLUMBIA AREA...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM LANCASTER COUNTY
SOUTH ACROSS FAIRFIELD COUNTY...TO AIKEN COUNTY WILL MOVE THROUGH
THE COLUMBIA AREA AND EASTERN MIDLANDS DURING THE MORNING. THESE
STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH. LOCALLY HEAVY
RAIN IS POSSIBLE...UP TO AN INCH. MOTORISTS SHOULD USE CAUTION ON
THE ROADWAYS THIS MORNING.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 7:10 AM ESTSevere Thunderstorm WarningCAELexington, Newberry50 min
Nov 19, 7:28 AM ESTSevere Thunderstorm WarningCAERichland47 min
Nov 19, 8:24 AM ESTSevere Thunderstorm WarningCAECalhoun36 min
Nov 19, 8:53 AM ESTSevere Thunderstorm WarningCAESumter37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.